Alert archive / Alabama / Tornado Warnings in 2010
Tornado Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 10, 2010, 7:49 PM CST for Greene County, Sumter County, Alabama. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2010, 7:49 PM CST (01:49 UTC)
- Expired
- Mar 10, 2010, 7:58 PM CST
- In force
- 9 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 10, 1:05 PM CST | Tornado Watch | SPC | 7 hr |
| Mar 10, 7:24 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 497 m²/s²
- 0-3 km storm-relative helicity
- 544 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
918
WFUS54 KBMX 110149
TORBMX
ALC063-119-110230-
/O.NEW.KBMX.TO.W.0006.100311T0149Z-100311T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CST WED MAR 10 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
NORTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 830 PM CST
* AT 746 PM CST...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EMELLE...MOVING
NORTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
UNION...GAINESVILLE...NEW WEST GREENE...WEST GREENE...UNION AND
MANTUA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3278 8837 3298 8821 3299 8817 3302 8817
3305 8814 3305 8809 3306 8807 3305 8804
3307 8803 3309 8797 3300 8784 3264 8823
3273 8838
TIME...MOT...LOC 0149Z 218DEG 22KT 3276 8825
$$
271 follow-up statement
778
WWUS54 KBMX 110158
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 PM CST WED MAR 10 2010
ALC063-119-110208-
/O.CAN.KBMX.TO.W.0006.000000T0000Z-100311T0230Z/
SUMTER AL-GREENE AL-
758 PM CST WED MAR 10 2010
...THE TORNADO WARNING FOR NORTHERN GREENE AND NORTHWESTERN SUMTER
COUNTIES IS CANCELLED...
THE ROTATION HAS WEAKENED BUT THE STORM COULD STILL PRODUCE ONE INCH
HAILSTONES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3278 8837 3298 8821 3299 8817 3302 8817
3305 8814 3305 8809 3306 8807 3305 8804
3307 8803 3309 8797 3300 8784 3264 8823
3273 8838
TIME...MOT...LOC 0158Z 218DEG 22KT 3280 8821
$$
27What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 10, 5:33 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 10, 5:33 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 533 PM CST WED MAR 10 2010 .UPDATE...FOR 00Z AVIATION. && .DISCUSSION... GOING TO FOCUS ON THE MAIN CONCERN FOR RIGHT NOW AND THAT IS THE SEVERE THREAT AS WELL AND CONTINUED FLOODING ACROSS THE AREA. LOOKING AT SOME MESOSCALE FEATURES ONGOING RIGHT NOW...WE HAVE TWO MAIN FEATURES THAT WE ARE WATCHING. THE FIRST IS A STUBBORN BUBBLE HIGH PRESSURE SYSTEM ACROSS THE NORTHEAST PORTIONS OF THE AREA. THIS BUBBLE HIGH IS PROVIDING TWO SCENARIOS TO THE REGION. THE FIRST IS THAT IT IS KEEPING THE NORTHEAST A LITTLE MORE STABLE THAN THE SOUTHWEST. THE SECOND IS THAT IS PROVIDING SOME EXTRA CONVERGENCE THAT IS RESULTING IN OVER-RUNNING ACROSS THE NORTH AND EASTERN SECTIONS OF THE CWA. THIS OVER-RUNNING HAS ALLOWED TRAINING SHOWERS AND THUNDERSTORMS TO DEVELOP AND PRODUCED VERY LARGE RAINFALL TOTALS ACROSS AREAS GENERALLY NORTH OF I-20. THESE HAVE BEEN COVERED WITH AREAL FLOOD WARNINGS. THIS IS DUE TO THE FACT THAT THIS MODERATE TO HEAVY RAINFALL HAS BEEN FALLING OVER A PERIOD OF 12 PLUS HOURS. WHAT THIS DOES IS RESULTS IN A SLOWER RISE TO FLOOD LEVELS ACROSS THE AREA. WHILE THESE ARE NOT FLASH FLOOD WARNINGS...THESE WARNINGS ARE JUST AS DANGEROUS. IF YOU ENCOUNTER FLOODING PLEASE TURN AROUND AND DO NOT DROWN. SOME REPORTS OF OVER 4 INCHES OF RAIN CENTERED AROUND SHELBY COUNTY HAVE FALLEN SINCE MIDNIGHT. THE SECOND FEATURE IS A FRONTAL BOUNDARY THAT IS CURRENTLY NOW SOUTH OF A CARROLLTON TO MONTGOMERY LINE. THIS BOUNDARY HAS BEEN SLOWLY MOVING NORTH. SOUTH OF THIS BOUNDARY TEMPERATURES ARE IN THE UPPER 60S AND LOW 70S. NUMEROUS SUPER CELLS HAVE DEVELOPED IN THIS AREA AND CROSS OVER THE BOUNDARY. THIS HAS HELPED TO INCREASE THE ROTATION WITH THE SUPERCELLS THAT DEVELOPED. MOST OF THE CELLS ARE NORTH OF THE BOUNDARY AND WE WILL LIKELY SEE A WEAKENING TREND OVER THE NEXT HOUR. HAIL WILL CONTINUE TO BE A THREAT WITH THESE STORMS. MORE CONVECTION IS EXPECTED TO CONTINUE THIS AFTERNOON. WILL CONTINUE TO MONITOR AS THIS BOUNDARY SLIDES NORTH. THIS SYSTEM AND AIRMASS WILL SLIDE ACROSS THE SOUTHEAST TONIGHT...WHILE THE SECOND MORE AGGRESSIVE DRYLINE WORKS INTO THE WESTERN PORTION OF THE AREA OVERNIGHT. MODELS ARE NOW INDICATING THAT THIS WILL CONTINUE TO IMPACT THE AREA THROUGH THE MORNING HOURS...SO RAISED POPS QUITE A BIT THURSDAY MORNING. STILL MAY SEE DEVELOPMENT FRIDAY AFTERNOON AS THE MAIN COLD FRONT WORKS THROUGH ACROSS THE EAST. SOME DRIZZLE OR LIGHT RAIN POSSIBLE SATURDAY BEFORE FINALLY CLEARING SUNDAY. && .AVIATION...00Z TAF DISCUSSION. AVIATION PROBLEMS WILL PERSIST THROUGH AT LEAST MIDNIGHT AS SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM NORTHWARD. EXCESSIVE RAINFALL AROUND ALL OF CENTRAL ALABAMA HAS ALSO SEEN WATER OVER MANY TAXIWAYS...ESPECIALLY HERE AT EET...SO BE MINDFUL OF ALL OF THE WATER ON THE GROUND. HAVE DECIDED TO GO WITH AN OVERALL MVFR SET UP...AND WILL AMEND FOR TS AS WARRANTED THROUGH THE EVENING HOURS...WITH LIKELY IFR CIGS AND VIS IN AND AROUND HEAVIER RAINS AND TS. WINDS HAVE NOT BEEN A BIG PROBLEM...THOUGH A FEW GUSTS TO 25 AROUND THE AREA HAVE BEEN REPORTED. WITH A SIGNIFICANT BOUNDARY DRAPED ACROSS CENTRAL ALABAMA FROM KEUF TO KTOI TO K7A2...WINDS NORTH OF THAT LINE ARE OUT OF THE EAST...AND SOUTHERLY FLOW SOUTH OF THAT BOUNDARY. 27 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 16/27
Hazardous weather outlook, Mar 10, 5:08 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 508 PM CST WED MAR 10 2010 ALZ011>015-017>050-111300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 508 PM CST WED MAR 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. HEAVY RAIN WILL REMAIN POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH TONIGHT. PLEASE REFER TO ONGOING FLASH FLOOD WATCH AND WARNING STATEMENTS FOR ADDITIONAL DETAILS. THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS A LARGE PORTION OF CENTRAL ALABAMA. THIS SEVERE WEATHER THREAT COULD LAST AS LATE AS MIDNIGHT. THE HIGHEST THREAT...INCLUDING A SMALL TREAT OF TORNADOES...IS IN THE WESTERN AND SOUTHERN SECTIONS OF CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. 61
In the hours before
Local storm report, Mar 10, 5:46 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL BIRMINGHAM 33.53N 86.80W
03/10/2010 E0.25 INCH JEFFERSON AL AMATEUR RADIO
PEA SIZE HAIL REPORTED AT TRINITY MEDICAL CENTER ON
MONTCLAIR ROAD.
0516 PM FLOOD 8 NE TALLADEGA 33.51N 86.00W
03/10/2010 TALLADEGA AL EMERGENCY MNGR
NUMEROUS REPORTS OF FLOODING IN THE MUNFORD AREA
APPROXIMATELY 8 MILES NORTHEAST OF TALLADEGA...INCLUDING
THE COMMUNITIES OF STEMLEY...RENFROE AND MOXLEY
CROSSROADS.
&&Local storm report, Mar 10, 5:52 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL WETUMPKA 32.54N 86.20W
03/10/2010 E0.25 INCH ELMORE AL EMERGENCY MNGR
PEA SIZE HAIL ALONG HWY 231 IN WETUMPKA.
0350 PM FLOOD HELENA 33.29N 86.85W
03/10/2010 SHELBY AL LAW ENFORCEMENT
HELENA PD REPORTS NUMEROUS ROADS FLOODED AND CLOSED
THROUGHOUT HELENA.
&&Local storm report, Mar 10, 6:11 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLOOD 8 NE TALLADEGA 33.51N 86.00W
03/10/2010 TALLADEGA AL EMERGENCY MNGR
FLOODING JUST NORTH OF MUNFORD ON MCAFFEE RD AT RITCHIE
TOWN RD.
0550 PM FLOOD 5 N TALLADEGA 33.50N 86.10W
03/10/2010 TALLADEGA AL EMERGENCY MNGR
911 REPORTS BRIDGE WASHED OUT AT JACKSON TRACE RD AND
PINE HILL RD.
&&Local storm report, Mar 10, 6:14 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL CUSSETA 32.78N 85.31W
03/10/2010 E0.50 INCH CHAMBERS AL PUBLIC
PUBLIC REPORT OF DIME SIZE HAIL IN CUSSETA.
&&Local storm report, Mar 10, 6:44 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 E WARD 32.36N 88.26W
03/10/2010 E0.75 INCH SUMTER AL FIRE DEPT/RESCUE
CUBA VFD REPORTS PENNY SIZE HAIL 3/4 MILE EAST OF WARD ON
CR 9.
&&Local storm report, Mar 10, 7:01 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 SE CUBA 32.40N 88.33W
03/10/2010 E1.00 INCH SUMTER AL FIRE DEPT/RESCUE
CUBA VFD REPORTS QUARTER SIZE HAIL AT JCT HWY 17 AND CR
42.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:21 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 39 min |
| Mar 10, 6:24 PM CST | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 46 min |
| Mar 10, 6:54 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 51 min |
| Mar 10, 7:40 PM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 42 hr |
| Mar 10, 7:56 PM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 5 days |
| Mar 10, 7:57 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 41 min |
| Mar 10, 8:20 PM CST | Flash Flood Warning | BMX | Shelby | 3 hr |
| Mar 10, 8:34 PM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 48 hr |
| Mar 10, 8:38 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 36 hr |
| Mar 10, 8:38 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 6 days |
| Mar 10, 8:44 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 6 days |
| Mar 11, 12:25 AM CST | Areal Flood Advisory | BMX | Pike | 2 hr |
| Mar 11, 1:45 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 8 hr |
| Mar 11, 2:44 AM CST | Flash Flood Warning | BMX | Lamar | 3 hr |
| Mar 11, 5:06 AM CST | Areal Flood Advisory | BMX | Fayette, Greene, Hale, Marengo, Marion, Pickens and 4 more | 3 hr |
| Mar 11, 8:29 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 29 hr |
| Mar 11, 8:48 AM CST | River Flood Warning | BMX | Sumter | 5 days |
| Mar 11, 9:01 AM CST | River Flood Warning | BMX | Elmore, Montgomery | 4 days |
| Mar 11, 9:05 AM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 71 hr |
| Mar 11, 9:05 AM CST | River Flood Warning | BMX | Dallas | 3 days |
| Mar 11, 9:07 AM CST | River Flood Warning | BMX | Dallas, Perry | 35 hr |
Nearby
Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.